Georgia, 2008

Hail and Damaging Winds in Georgia, June 28, 2008

June 28, 2008 · NWS JAX · 7 events in 4 counties and zones

Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 1:09 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 28, 1:09 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT SAT JUN 28 2008

.SHORT TERM...
CONVECTION POPPING AGAIN THIS AFTERNOON ABOUT AS EXPECTED. WITH A
LIGHT SOUTHWESTERLY STEERING FLOW WE SHOULD SEE CONVECTION
PROGRESS TOWARD THE ATLANTIC COAST THIS EVENING. EXPECT HEAVY
RAINFALL...POSSIBLY SEVERE WINDS-HAIL AND SOME EXCESSIVE
LIGHTNING WITH SOME OF THESE STORMS. CURRENTLY WE HAVE A GOO
LIGHTNING PRODUCER OVER THE ALACHUA-MARION COUNTY LINE AND NO
REASON NOT TO BELIEVE WE WILL HAVE A EARLY FOURTH OF JULY LIGHT
SHOW PROVIDED BY MOTHER NATURE.

CONVECTION SHOULD DISSIPATE AROUND MIDNIGHT WITH THE LOSS OF
DAYTIME HEATING.

OTHERWISE WERE GOING TO BE QUICK AS THINGS ARE GETTING ACTIVE
AROUND HERE. EXPECT THE SUMMER MONSOON TO CONTINUE OVER THE NEXT
FEW DAYS WITH A SIGHT CHANCE OF SEVERE CONVECTION ON SUNDAY AS
WELL.

.AVIATION...
NO CHANGES.

&&

.MARINE...
NO CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  91  72  87 /  40  70  50  70
SSI  76  92  75  87 /  40  60  50  60
JAX  73  93  73  90 /  30  50  40  60
SGJ  74  91  74  88 /  20  50  30  50
GNV  72  93  74  91 /  20  40  30  60
OCF  72  93  73  91 /  10  40  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/PETERSON/KEEGAN
Hazardous weather outlook, Jun 28, 1:21 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SAT JUN 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-290000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
221 PM EDT SAT JUN 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 632 IS IN EFFECT THIS AFTERNOON AND
EVENING UNTIL 800 PM EDT...

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

A NORTH TO SOUTH LINE OF THUNDERSTORMS ARE MOVING EASTWARD ACROSS
NORTHERN FLORIDA AND SOUTHWESTERN GEORGIA. INSTABILITY IS STRONG
WITH A COLD POOL OF AIR ALOFT ENHANCING THE NORMAL AFTERNOON
THUNDERSTORM ACTIVITY. THE CURRENT THUNDERSTORMS ARE EXPECTED TO
CONTINUE INCREASING IN INTENSITY WITH DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SUNDAY. A FEW
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY ACROSS SOUTHEAST GEORGIA.

A STRONG COLD FRONT WILL APPROACH THE AREA ON MONDAY AND NUMEROUS
THUNDERSTORMS ARE EXPECTED. THERE IS POTENTIAL FOR SCATTERED
SEVERE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE JACKSONVILLE FORECAST AREA AT
THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Jun 28, 12:30 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUN 28 2008

FLZ035-036-040-281815-
ALACHUA-GILCHRIST-MARION-
130 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
ALACHUA...WESTERN MARION AND SOUTHERN GILCHRIST COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF ARCHER...OR 11 MILES
NORTHEAST OF BRONSON...MOVING EAST AT 16 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
GAINESVILLE...FLEMINGTON...MICANOPY...ROCHELLE...REDDICK...NEWNANS
LAKE...MCINTOSH AND LOWELL THROUGH 215 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 28, 1:30 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT JUN 28 2008

FLZ020>022-035-GAZ162-163-281930-
CLINCH-COLUMBIA-ECHOLS-GILCHRIST-HAMILTON-SUWANNEE-
230 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...WESTERN
COLUMBIA...HAMILTON...NORTHERN GILCHRIST...WESTERN CLINCH AND ECHOLS
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM
EDT...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF JENNINGS TO 15 MILES SOUTH OF LURAVILLE...MOVING EAST AT 27 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...LURAVILLE...BLUE SPRINGS...SUWANNEE RIVER STATE PARK...
NEWBURN...WEST LAKE...JENNINGS...OBRIEN...MCALPIN AND LIVE OAK
THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Jun 28, 1:33 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT SAT JUN 28 2008

FLZ040-281915-
MARION-
233 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM
EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF SANTOS...OR 10
MILES SOUTH OF OCALA...MOVING SOUTHEAST AT 18 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA AIRPORT...
BELLEVIEW...SILVER SPRINGS SHORES...SUMMERFIELD...LAKE WEIR...
OCKLAWAHA...MOSS BLUFF AND WEIRSDALE THROUGH 315 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 28, 1:50 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SAT JUN 28 2008

FLZ037-040-281930-
MARION-PUTNAM-
250 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN MARION
AND CENTRAL PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 330 PM EDT...

AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF HOG VALLEY...OR 5 MILES
SOUTH OF INTERLACHEN...DRIFTING EAST. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ORANGE SPRINGS...JOHNSON...HOG
VALLEY...MANNVILLE...INTERLACHEN AND HOLLISTER THROUGH 330 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 28, 2:21 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT SAT JUN 28 2008

FLZ037-281945-
PUTNAM-
321 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 345 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF WELAKA...OR 5 MILES
SOUTHWEST OF POMONA PARK...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...GEORGETOWN...
SATSUMA...POMONA PARK...LAKE COMO AND CRESCENT CITY THROUGH 345 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
June 28, 2:23 PM EST
Where
Clinch County, 0.69 mi S of Homerville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.040, -82.770

A spotter estimated 60 mph wind gusts that downed 3 trees on Bypass Road on the west side of Homerville.

Thunderstorm Wind, Clinch

When
June 28, 2:50 PM EST
Where
Clinch County, 2.83 mi NNW of Fargo
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.720, -82.580

A resident measured a wind gust to 70 mph off of the Fargo Highway. He had widespread straight line wind damage with several trees uprooted across his property. The report was relayed by the Suwanee River Cafe. The cost of damage was estimated.

Thunderstorm Wind, Clinch

When
June 28, 2:55 PM EST
Where
Clinch County, Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.070, -82.650

A storm spotter reported television cable lines down in Argyle.

Hail, Ware

When
June 28, 3:19 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.210, -82.360

Nickel size hail was observed near Central Avenue and City Blvd.

Thunderstorm Wind, Charlton

When
June 28, 3:25 PM EST
Where
Charlton County, 0.91 mi SE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.840, -82.010

The Cedar Ridge RV Park had several large trees down due to severe thunderstorm wind gusts.

Thunderstorm Wind, Ware

When
June 28, 3:43 PM EST
Where
Ware County, 0.59 mi E of Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.100, -82.570

Trees that were blown down in Manor caused a brush fire.

Thunderstorm Wind, Brantley

When
June 28, 3:45 PM EST
Where
Brantley County, 0.69 mi N of Nahunta
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.210, -81.980

The Brantley County Emergency Operations Dispatch Center was inundated with calls due to downed trees and power lines from thunderstorm winds. Many downed lines caused small brush fires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101615, 101620, 101616, 101621, 101617, 101618, 101619.